Author Topic: Diazepam and Bipolar  (Read 3298 times)

[Buddie]

Diazepam and Bipolar
« on: November 28, 2013, 05:15:13 pm »
I am bipolar and have been prescribed diazepam as needed
I took it that way from July 2010 - September 2012
With the help of UK charity I  tapered succesfully from September 2012- March 2013

In September -October 2013, I was ill with manic depression and I took 15-20 mg a day diazepam
Then I stopped abrubtly and in 7 days I was ill beyond description

I re - started diazepam and tapered 4,3,2,1 (1mg a week) and now I am two weeks free of diazepam.
Though I am not as ill as when I stopped abrubtly, I cannot cope with severe anxiety, feeling that I want to get out of my body and lack of sleep. I am here to get help about that. The doctors say nothing. I would like to re-start but don't know if that would help and how to do it
Please help
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Diazepam and Bipolar
« Reply #1 on: November 28, 2013, 05:34:31 pm »
Unfortunately, each time you restart a benzo and then quit, the withdrawal symptoms generally get worse and last longer. It is the nature of this drug. Many people manage to take them for a period of time, sometimes up to 2 or 3 times, and then come off with relatively minimal discomfort, but with each exposure the w/d escalates until finally they are hit with intense w/d symptoms and/or require a slow taper to get off.

This pattern is becoming evident in your case. The increasing difficulties when abruptly ceasing the drug. Last time you did a rapid taper, but still had many withdrawal symptoms. My concern for you is that if you reinstate the Valium that firstly, it may not be as effective for you as it once was, or that you will require a substantially larger dose to achieve the same effect. My second concern is that when it is time to come off the Valium this time that you will find yourself in a situation where the only way to stop is by doing a slow taper, which can take months to achieve. If you try to come off rapidly next time, I am worried that you may experience symptoms that are with you for months and months. There is no way to completely accurately predict this, but from the cases I have seen here, and from what you are describing, this is a very real possibility.

As far as alternate meds or therapy go, I am not in a position to make concrete suggestions as I am unfamiliar with the intimate details of your case. I have friends with bipolar disorder who have been able to use non-medicinal means to help them including therapy, meditation, exercise, CBT and the like. It is not an easy disorder to deal with. I would hate to see you having to deal with bipolar symptoms and major benzo withdrawal. If your major complaint is anxiety control, there are many options other than benzos. Mood stabilization over the long haul I realize is much harder, but in the long run any other psychotropic drug other than benzodiazepines would be preferred if medication is absolutely needed. I don't say that lightly. This is something you may well need to discuss with your care provider - to find out if an alternative to benzodiazepines exists for you. In the meantime, you may seriously want to start exploring non-medicinal adjuncts to help you out when things get intense. Bottom line - if you can avoid using benzos in the future, then this would be ideal.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Diazepam and Bipolar
« Reply #2 on: November 28, 2013, 05:41:26 pm »
Thank you very much, I really, really appreciate it.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Diazepam and Bipolar
« Reply #3 on: November 28, 2013, 05:47:21 pm »
Your welcome. I really hope you can find another way to help your symptoms. Please explore all other options at this point.

My warmest wishes. Take very special care.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Diazepam and Bipolar
« Reply #4 on: November 28, 2013, 05:49:03 pm »
I have a bipolar diagnosis and was given benzos 20 years ago to treat it. While trying to come off slow I started having seizures. Even a slow tapper is agonizing and could take months to years for anyone who takes them for more than 2 weeks. Personally I will never listen to another doctor. Stay away from the benzos if you can..in time you will heal.ps-they 'cause' depression for me.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Diazepam and Bipolar
« Reply #5 on: November 28, 2013, 05:56:25 pm »
Thank you very much, I do feel better by understanding of my situation.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.